Iowa, 2010Flash Flood in Iowa, July 5, 2010
July 5, 2010 · NWS FSD · 1 event in 1 county or zone
The combination of saturated ground and heavy rain caused flash flooding of numerous roads and other low areas during the late afternoon and early evening of July 5th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of saturated ground and heavy rain caused flash flooding of numerous roads and other low areas during the late afternoon and early evening of July 5th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 5, 2:00 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 5, 2:00 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT MON JUL 5 2010
.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING PRETTY MUCH AS
EXPECTED...JUST A BIT MORE COVERAGE. EVERY CELL HAS DISPLAYED
ATTRIBUTES OF HEAVY RAINERS VERSUS HAILERS WITH MOST IF NOT ALL OF
THE 50+ DBZ FOUND BELOW 20 KFT. FREEZING LEVEL AROUND 15 KFT. HAVE
ALSO HAD REPORTS OF A FEW FUNNEL CLOUDS FROM DEVELOPING CELLS AND
THIS SEEMS TO MAKE SENSE WITH A SFC TO 3KM CAPE AROUND 150 J/KG AND
A WEAK AXIS OF VORTICITY FROM NW IA INTO SW MN. THE SHALLOW AND DEEP
LAYER SHEAR IS VERY WEAK SO DO NOT EXPECT ANY OF THESE FUNNELS TO
DEVELOP INTO TORNADOES. A COUPLE OF THE CELLS HAVE DISPLAYED A WEAK
ROTATIONAL COUPLET WITH THEM IN THE LOW LEVELS BUT NOTHING WORTH
WARNING ON. SO...WILL KEEP MID RANGE POPS IN PLACE THROUGH THE
AFTERNOON AND EVENING OVER THE SOUTHEAST TWO THIRDS OF THE CWA WITH
A MOIST ATMOSPHERE AND SOME UPPER LEVEL SUPPORT SWINGING THROUGH.
LOWS IN THE LOWER TO MID 60S SEEMS REASONABLE GIVEN EXPECTED CLOUD
COVER AND DEW POINTS. /08
TUESDAY LOOKING PRETTY UNEVENTFUL DURING MUCH OF THE DAY WITH WAVE
EXITING IN THE EAST EARLY IN THE MORNING...LEADING TO PARTLY TO
MOSTLY SUNNY SKIES AND SLIGHTLY WARMER TEMPERATURES...IN THE LOWER
TO MID 80S...AND MODERATE HUMIDITY WITH DEWPOINTS IN THE MID AND
UPPER 60S. WITH A FRONTAL BOUNDARY MEANDERING OVER OUR FAR
WEST...MAY SEE A FEW SHOWERS AND THUNDERSTORMS DEVELOP IN OUR
NORTHWEST BY LATE AFTERNOON. BETTER CHANCE OF STORMS WILL OCCUR BY
TOMORROW EVENING INTO TUESDAY NIGHT AS THETA E ADVECTION AND
CONVERGENCE INCREASES ALONG THE FRONT. COULD SEE A FEW SEVERE STORMS
IN THE LATE AFTERNOON OR EVENING WITH INCREASING SHEAR AND MID LEVEL
LAPSE RATES IN THE VICINITY OF THE FRONT...AND CAPE VALUES AROUND
1500 TO 2000 J/KG OVER THAT AREA. THE BOUNDARY WILL MOVE ONLY VERY
SLOWLY EASTWARD LATE TUESDAY NIGHT INTO WEDNESDAY...AND WITH FORCING
NOT AS GOOD...THERE WILL BE A LESSER CHANCE OF SHOWERS AND
THUNDERSTORMS AS THE SYSTEM TRACKS TO THE EAST. WITH CLOUDS/POSSIBLE
SHOWERS AND THE SLIGHTLY COOLER AIRMASS BEHIND THE FRONT...HIGHS ON
WEDNESDAY WILL BE IN THE UPPER 70S TO LOWER 80S.
THE REMAINDER OF THE WEEK INTO THE EARLY PART OF THE WEEKEND IS
LOOKING TO BE DRY AS THE TROUGH OVER THE CENTRAL U.S. AT MIDWEEK
PUSHES TO THE EAST...PUTTING OUR AREA INTO A NORTHWESTERLY UPPER
LEVEL FLOW. HIGHS FOR THURSDAY AND FRIDAY LOOK TO BE IN THE LOWER
80S WITH LOWS IN THE UPPER 50S TO LOWER 60S. NEXT POSSIBILITY FOR
SHOWERS/THUNDERSTORMS WILL BE LATER ON SATURDAY WITH THE NEXT
SYSTEM...THOUGH MODELS HAVE USUAL TIMING/PLACEMENT ISSUES THIS FAR
OUT. /JM
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS...BETTER CHANCES AT KFSD AND
KSUX WITH LESSER CHANCES AROUND KHON...WILL CONTINUE THROUGH ABOUT
5Z...BECOMING MUCH MORE ISOLATED THEREAFTER. SKIES SHOULD REMAIN
MAINLY VFR BUT SOME PATCHY FOG AND CEILINGS AROUND 1500 FEET
POSSIBLE AT KFSD AND KSUX AS THE SYSTEM LIFTS OUT THIS EVENING. FOG
SHOULD NOT BE A PROBLEM OVERNIGHT. /08
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
Hazardous weather outlook, Jul 5, 10:21 AM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1121 AM CDT MON JUL 05 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1121 AM CDT MON JUL 05 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH
THE DAY...ALTHOUGH MOST ACTIVITY WILL BE SHORT LIVED. A FEW OF
THE STORMS MAY CONTAIN BRIEF HEAVY RAINFALL.
FLOODING...
THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE FUTURE.
ELSEWHERE...RIVERS CONTINUE TO FALL. THE FIRESTEEL CREEK NEAR
MOUNT VERNON WILL BE IN FLOOD THIS WEEK...AND THE BIG SIOUX RIVER
NEAR BROOKINGS UNTIL LATE THIS WEEK. THE LITTLE SIOUX RIVER NEAR
LINN GROVE AND CHEROKEE WILL ALSO BE IN FLOOD UNTIL EARLY TO MID
WEEK.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS ANOTHER CHANCE OF THUNDERSTORMS WITH LOCALLY HEAVY RAIN
MOVING EASTWARD OVER THE AREA TUESDAY NIGHT INTO WEDNESDAY.
SEVERE WEATHER IS NOT EXPECTED AT THE PRESENT TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Special weather statement, Jul 5, 3:22 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
422 PM CDT MON JUL 5 2010
IAZ001-012-SDZ067-052245-
LYON-SIOUX-LINCOLN-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...ORANGE CITY...SIOUX CENTER...CANTON...LENNOX...TEA...
HARRISBURG
422 PM CDT MON JUL 5 2010
...SPECIAL WEATHER STATEMENT...
FUNNELS HAVE BEEN REPORTED ALL AFTERNOON IN AREAS ACROSS NORTHWEST
IOWA AND SOUTHWEST MINNESOTA. AT 415 PM...THE MOST SERIOUS CONCERN AT
THIS TIME HOWEVER...IS ONE FUNNEL WAS REPORTED TO BE TOUCHING THE
GROUND...5 TO 7 MILES NORTH OF CANTON IN LINCOLN COUNTY SOUTH
DAKOTA. THIS INFORMATION WAS RELAYED BY OFF DUTY LAW ENFORCEMENT
PERSONNEL. THERE IS AN OUTFLOW BOUNDARY THAT THIS BRIEF TORNADO
LIKELY SPUN UP ON. ROTATION IS NOT SEEN ON THE NATIONAL WEATHER
SERVICE DOPPLER RADAR...EVEN BELOW ONE THOUSAND FEET VERY CLOSE TO
THE SURFACE. THEREFORE IT IS LIKELY DUE TO A LACK OF ROTATIONAL
ORGANIZATION...THAT ANY TOUCHDOWN WILL BE VERY BRIEF...TOO BRIEF TO
PUT OUT A TORNADO WARNING AT THIS TIME.
THIS SITUATION WILL BE MONITORED EXTREMELY CLOSE HOWEVER FOR
FUTURE TORNADO WARNINGS. IF YOU SEE FUNNEL CLOUDS OR BRIEF SPIN UP
TORNADOES...YOU ARE ENCOURAGED TO SEEK SHELTER...ESPECIALLY IN
SIOUX AND LYON COUNTIES IN NORTHWEST IOWA LATE THIS AFTERNOON.
MJF
Local storm report, Jul 5, 3:36 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
436 PM CDT MON JUL 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
07/05/2010 MINNEHAHA SD NWS EMPLOYEE
MANY REPORTS OF URBAN FLOODING IN SIOUX FALLS. AREAS SUCH
AS EMPIRE MALL AREA AND KIWANIS AVENUE.
&&
MJFFlash Flood, Dickinson
- When
- July 5, 4:10 PM CST to 6:00 PM CST
- Where
- Dickinson County, 1 mi W of Lake Park to 2.6 mi W of West Okoboji
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 43.470, -95.340
Heavy rain on saturated ground caused flash flooding of roads, parks, campgrounds, and other low areas in the Okoboji and Spirit Lake areas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 5 to 7, 201010 deaths · 10 events
- Hail in North Dakota, July 5, 2010$285,000 · 1.75 in hail · 5 events
- Flood in Iowa, July 5 to 7, 2010$250,000 · 1 event
- Flood in Iowa, July 5 to 6, 2010$250,000 · 1 event
- Flood in Missouri, July 5 to 10, 2010$125,000 · 1 event
- Flood in Iowa, July 5 to 10, 2010$125,000 · 1 event
- Flash Flood in Iowa, July 5 to 6, 2010$100,000 · 1 event
- Flooding in Iowa, July 5 to 9, 2010$60,000 · 5 events
- Excessive Heat in New Jersey, July 5 to 7, 201017 events
- Damaging Winds in Tennessee, July 5, 2010$20,000 · 50 kt wind · 2 events
- Excessive Heat in Maryland, July 5 to 7, 20105 events
- Funnel Clouds in Minnesota, July 5, 20105 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249064.